MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 0 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 0 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75100463
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Implant Pain (4561)
Date of Event 04/08/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a thr the oxinium fem hd 12/14 36 mm +0 broke near the distal tip.It was necessary revision surgery in order to extract the distal tip and this was incredibly difficult.It required an eto and cables.A redapt stem x 240mm was implanted.The patient was not injured beyond the described event.No other complications were reported.
 
Additional Manufacturer Narrative
It was reported that after a total hip replacement the polarstem stem std ti/ha 0 non-cem broke near the distal tip.A revision surgery was conducted in order to extract the distal tip.The product which intent use is in treatment, was not returned for investigation.A production history review was performed.The batch record was reviewed but did not reveal any deviation which could explain the occurred breakage of the stem.For the batch in scope no other complaint was recorded.Due to the review of the production record it can be stated that the device met the specification at the time of manufacturing.The provided single undated/unidentified x-ray photocopy appears to show significant proximal femoral lucency, along with the distal 1/3 stem fracture which supports the complaint.There is cortical thickening around the stem to indicate that there may have been some loosening at some point during its time implanted and may account for the distal stem breakage.Without comparison images subsidence cannot be assessed but it could have played a role as well.Based on the available information it is not possible to speculate about factors which could have contributed to the reported event the risk of an implant fracture is known and mentioned in our current instruction for use for hip implants as well as in our risk file, where it is rated as low.To date and after the performed investigation, no conclusion can be made.The reported failure can be confirmed and a relationship between product and reported event exists.The root cause of the fracture stays undetermined.Should additional clinical documentation or the device itself become available in the future, the clinical/medical task and further investigations will be conducted.In the meantime, s+n will monitor this device for similar issues.
 
Additional Manufacturer Narrative
It was reported that after a total hip replacement the polarstem stem std ti/ha 0 non-cem [article no.: 75100463; lot no.: b1919292] broke near the distal tip.A revision surgery was conducted in order to extract the distal tip.The product which intent use is in treatment, was not returned for investigation.A production history review was performed.The batch record was reviewed but did not reveal any deviation which could explain the occurred breakage of the stem.For the batch in scope no other complaint was recorded.Due to the review of the production record it can be stated that the device met the specification at the time of manufacturing.The provided single undated/unidentified x-ray photocopy appears to show significant proximal femoral lucency, along with the distal 1/3 stem fracture which supports the complaint.There is cortical thickening around the stem to indicate that there may have been some loosening at some point during its time implanted and may account for the distal stem breakage.Without comparison images subsidence cannot be assessed but it could have played a role as well.Based on the available information it is not possible to speculate about factors which could have contributed to the reported event the risk of an implant fracture is known and mentioned in our current instruction for use for hip implants [lit.12.23, ed.05/16] as well as in our risk file, where it is rated as low.To date and after the performed investigation, no conclusion can be made.The reported failure can be confirmed and a relationship between product and reported event exists.Nevertheless no corrective and preventive actions are planned at this time.The root cause of the fracture stays undetermined.Should additional clinical documentation or the device itself become available in the future, the clinical/medical task and further investigations will be conducted.In the meantime, s+n will monitor this device for similar issues.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after a total hip replacement the polarstem stem std ti/ha 0 non-cem broke near the distal tip.A revision surgery was conducted in order to extract the distal tip.The product which intent use is in treatment, was returned for investigation.The fracture of the polarstem in the distal area of the stem can be confirmed.Both parts of the stem show scratches and peeled off coating which most likely originate from removing the stem during the reported revision surgery.A material assessment showed that the stem fractured due to fatigue.No deviations in the material composition could be observed.Based on these findings, the relationship between the device and the reported event can be confirmed.A production history review was performed.The batch record was reviewed but did not reveal any deviation which could explain the occurred breakage of the stem.For the batch in scope no other complaint was recorded.Due to the review of the production record it can be stated that the device met the specification at the time of manufacturing.The provided single undated/unidentified x-ray photocopy appears to show significant proximal femoral lucency, along with the distal 1/3 stem fracture which supports the complaint.There is cortical thickening around the stem to indicate that there may have been some loosening at some point during its time implanted and may account for the distal stem breakage.Without comparison images subsidence cannot be assessed but it could have played a role as well.These might be contributing factors, however the root cause for the fracture of the stem stays undetermined.The risk of an implant fracture is known and mentioned in our current instruction for use for hip implants [lit.12.23, ed.05/16] as well as in our risk file, where it is rated as low.Review of past corrective actions was performed.No further escalation is required.To conclude, the root cause of the fracture stays undetermined.To date, further actions shall not be initiated.Should additional clinical documentation become available in the future, the investigation will be reopened.S+n will monitor this device for similar issues.The returned device will be retained.Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
This report was inadvertently submitted under manufacturer number 1020279, the correct manufacturer number is 9613369.

Brand Name
POLARSTEM STEM STD TI/HA 0 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11744276
Report Number1020279-2021-03695
Device Sequence Number4176258
Product Code LWJ
UDI-Device Identifier07611996118544
UDI-Public07611996118544
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/11/2026
Device Model Number75100463
Device Catalogue Number75100463
Device Lot NumberB1919292
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 04/08/2021
Supplement Date Received by Manufacturer06/21/2021
07/09/2021
04/20/2022
04/27/2022
Initial Report FDA Received Date04/29/2021
Supplement Report FDA Received Date06/22/2021
07/09/2021
04/22/2022
04/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/12/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown